Iowa, 2009

Damaging Wind in Iowa, May 5, 2009

May 5, 2009 · NWS DMX · 1 event in 1 county or zone

Thunderstorms formed primarily over the north half of Iowa during the afternoon and evening hours. Many of the storms produced small hail and gusty winds, however they were below severe levels for the most part.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms formed primarily over the north half of Iowa during the afternoon and evening hours. Many of the storms produced small hail and gusty winds, however they were below severe levels for the most part. One storm in Hamilton County produced a 63 MPH wind gust at the Webster City Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 5, 5:40 PM CST, 29 minutes earlier.

Area forecast discussion, May 5, 5:40 PM CST, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT TUE MAY 5 2009

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...TONIGHT
AIRMASS IS BECOMING WEAKLY UNSTABLE THIS AFTERNOON...MAINLY ACROSS
THE NORTHWEST HALF OF CENTRAL IOWA WHERE PLUME OF LOWER TO MID 50
DEWPOINTS IS OCCURRING. HOWEVER...FORCED ASCENT IS DIFFICULT TO FIND
IN THE WAKE OF THE SHORTWAVE MOVING EAST OF IOWA THIS AFTN. IN
FACT...SHORTWAVE RIDGING IS BUILDING ACROSS THE MO RVR VLY. THE
SURFACE ANALYSIS DOES SHOW SOME LOW LEVEL CONVERGENCE DEVELOPING
OVER NW IA...AND THIS MAY BE ENOUGH TO KICK OFF THUNDERSTORMS DURING
THE LATE AFTERNOON. THE BEST CAPE IS EXPECTED OVER THIS SAME
REGION...NW THROUGH NRN IA LATE THIS AFTERNOON AND EVENING.
HOWEVER...DEEP LAYER SHEAR IS EXPECTED TO WEAKEN. SO SCATTERED
STORMS WILL PROBABLY DEVELOP NORTH OF HWY 30 AND MOVE GENERALLY
EASTWARD...BUT CORFIDI VECTORS SHOW NEW DEVELOPMENT OCCURRING TO THE
SOUTH. COVERAGE IS STILL UNCERTAIN...BUT CONFIDENCE IS HIGHER THAT
THE NORTHERN HALF OF THE AREA HAS A RELATIVELY HIGHER PROBABILITY.
SEVERE WEATHER IS NOT EXPECTED...THOUGH AN ISOLATED STORM OR TWO
COULD PRODUCE MARGINAL SEVERE HAIL OR WIND GUST. AFT 03Z OR SO...THE
NEXT SHORTWAVE WILL BE APPROACHING THE AREA AND WILL PROVIDE
ADDITIONAL SUPPORT FOR CONVECTION CONTINUING THROUGH THE
NIGHT...AGAIN MAINLY ACROSS THE NORTHERN HALF.

.LONG TERM...WEDNESDAY THROUGH TUESDAY
TRICKY PATTERN STILL IN PLACE OVER THE NEXT FEW DAYS WITH FAST ZONAL
FLOW PATTERN ALOFT. WEAK IMPULSES CONTINUE TO EJECT OUT OF THE
ROCKIES AND THROUGH THE AREA WEDNESDAY THROUGH FRIDAY...WITH
ACTIVITY EXPECTED TO BE ONGOING WED AM AND MOVING OUT OF THE AREA.
INSTABILITY EXPECTED TO INCREASE TOWARD THE LATE MORNING/AFTERNOON
HOURS ACROSS THE WESTERN/CENTRAL CWA IN WAA PATTERN. COLD FRONT TO
SLIDE THROUGH THE CWA AND BECOME ORIENTED ACROSS THE SOUTHEASTERN
CWA BY EARLY WEDNESDAY EVENING. THEREFORE EXPECT -TRW REDEVELOPMENT
THROUGHOUT THE DAY ALONG AND AHEAD OF THE FRONT...WITH LINGERING
ACTIVITY ACROSS THE SOUTHEAST INTO WEDNESDAY EVENING AS THE FRONT
FINALLY PUSHED OUT OF THE AREA LATE WEDNESDAY NIGHT. WAA ALREADY
BEGINNING TO KICK BACK IN ACROSS THE WESTERN CWA BY EARLY THURSDAY
MORNING AHEAD OF THE NEXT WAVE EXPECTED TO MOVE THROUGH THE AREA
THURSDAY. THIS WAVE SHOWING STRONGER FORCING...THEREFORE HAVE HIGHER
QPF AMOUNTS WITH THIS SYSTEM THROUGH OUT THE DAY THURSDAY. LITTLE IN
THE WAY OF INSTABILITY...BUT COULD NOT COMPLETELY RULE OUT AN
ELEVATED STORM...SO WENT WITH THE ISOLD THUNDER MENTION. WENT COOLER
WITH THE TEMPS THURSDAY ESPECIALLY IN AREAS EXPECTED TO SEE BEST
CHANCE OF RAIN THROUGH THE DAY. HIGH PRESSURE TO BRIEFLY BUILD INTO
THE CWA THURSDAY NIGHT...WITH DRY CONDITIONS. UPPER LEVEL FLOW TO
BECOME MORE NORTHWESTERLY INTO FRIDAY AS AN UPPER TROUGH DIGS INTO
THE EASTERN US. WEAK WAVE SLIDING SOUTHEAST THROUGH THE AREA FRIDAY
COULD BRING ANOTHER CHANCE FOR PRECIP...WITH HIGH PRESSURE THEN
BUILDING INTO THE AREA FOR THE WEEKEND. COOL CANADIAN HIGH PRESSURE
ALSO TO BRING IN COOLER TEMPS...WITH H85 TEMPS HOVERING IN THE
SINGLE DIGITS JUST ABOVE FREEZING SATURDAY. THEREFORE HAVE SLIGHTLY
BELOW AVERAGE TEMPS FOR THE BEGINNING OF THE WEEKEND...BUT 12Z
GFS/EC BACK TO ADVERTISING A QUICK RETURN TO SOUTHERLY FLOW WITH WAA
SUNDAY INTO SUNDAY NIGHT AHEAD OF A DEVELOPING LEE SIDE LOW PRESSURE
SYSTEM ASSOCIATED WITH AN UPPER TROUGH DIGGING INTO THE NORTHERN
ROCKIES. EC/GFS IN LINE AGAIN WITH THE SYSTEM STILL IMPACTING
IA...VERSUS THE FURTHER SOUTH TRACK THE PREVIOUS EC WAS ADVERTISING.
WARM FRONT TO PUSH NORTHEASTWARD THROUGH THE AREA MONDAY WITH SFC
LOW TRACKING THROUGH THE CWA...THEREFORE STILL EXPECTING SOME
CHANCES FOR PRECIP INTO MONDAY. SYSTEM TO QUICKLY MOVE EAST
TUESDAY...SO MAY SEE SOME LINGERING CHANCES FOR PRECIP INTO
TUESDAY...BUT OTHERWISE UPPER RIDGING TO BUILD INTO THE CENTRAL US
FOR THE MIDDLE OF NEXT WEEK. FOR THE MOST PART...TEMPERATURES TO
REMAIN NEAR AVERAGE TO SLIGHTLY BELOW THROUGHOUT THE FORECAST
PERIOD.

&&

.AVIATION...06/00Z
AREA OF SHOWERS AND THUNDERSTORMS MOVING ACROSS NORTHERN IA ATTM
WILL AFFECT KMCW AND KFOD FOR THE NEXT COUPLE OF HOURS...AND KALO
BTWN ABT 02Z AND 05Z. EXPECT TEMPO PDS OF MVFR OR LOWER AS STORMS
PASS THROUGH THESE TERMINALS. STORMS HAVE HAD A HARD TIME DVLPG
SOUTH OF HWY 30 WHERE THE ENVIRONMENT IS LESS FAVORABLE...SO WILL
STICK WITH JUST VCSH AT KDSM AND NO PRECIP MENTION AT KOTM
OVERNIGHT. ONCE THIS CONVECTION CLEARS THE AREA...WINDS WILL LIGHTEN
BY EARLY MORNING ALLOWING FOR DEVELOPMENT OF BR ACROSS THE AREA. IT
APPEARS WINDS WILL REMAIN IN THE 5-8 KT RANGE DURING THE PRE-DAWN
HOURS SO HAVE GONE WITH JUST 5SM BR IN THE TAFS...HOWEVER THIS WILL
BE MONITORED IN CASE CONDITIONS BECOME MORE FAVORABLE FOR THICKER BR
DEVELOPMENT. ANOTHER ROUND OF SHOWERS AND TSTORMS EXPECTED AS SFC
TROF APPROACHES TOWARD THE END OF THE PERIOD...AFTER 18Z WED...SO
HAVE GONE WITH JUST VCSH THIS FAR OUT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MOYER
LONG TERM...ALBRECHT
AVIATION...LEE
Hazardous weather outlook, May 5, 2:21 PM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
321 PM CDT TUE MAY 5 2009

IAZ027-028-038-039-048>050-060>062-072>075-082>086-093>097-061015-
BUTLER-BREMER-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER-
POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
321 PM CDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO THE
OVERNIGHT HOURS. THE THREAT FOR SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NUMEROUS CHANCES FOR THUNDERSTORMS EXIST DURING THE PERIOD. THE
BEST CHANCE FOR SEVERE WEATHER IS WEDNESDAY AFTERNOON WHERE A FEW
STORMS MAY PRODUCE QUARTER SIZED HAIL...OR DAMAGING WINDS. THE
PROBABILITY OF SEVERE WEATHER IS LOW THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE WEDNESDAY AFTERNOON INTO THE
EARLY EVENING HOURS.

IAZ004>007-015>017-023>026-033>037-044>047-057>059-070-071-081-
092-061015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-
ADAIR-ADAMS-TAYLOR-
321 PM CDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS. THE THREAT FOR SEVERE
WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NUMEROUS CHANCES FOR THUNDERSTORMS EXIST DURING THE PERIOD..WITH
THE PROBABILITY OF SEVERE WEATHER REMAINING LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MJA

In the hours before

Special weather statement, May 5, 3:54 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
454 PM CDT TUE MAY 5 2009

IAZ033-052230-
SAC-
454 PM CDT TUE MAY 5 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAC COUNTY UNTIL 530
PM CDT...

AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF ODEBOLT...OR 11 MILES
SOUTHEAST OF IDA GROVE...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  ODEBOLT BY 505 PM CDT.
  WALL LAKE BY 520 PM CDT.
  LAKE VIEW BY 530 PM CDT.

COGIL
Special weather statement, May 5, 5:31 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
631 PM CDT TUE MAY 5 2009

IAZ035-036-052345-
HAMILTON-WEBSTER-
631 PM CDT TUE MAY 5 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WEBSTER AND WESTERN
HAMILTON COUNTIES UNTIL 645 PM CDT...

AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF WEBSTER CITY...OR 17 MILES
SOUTHEAST OF FORT DODGE...MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS IN EXCESS OF 45 MPH ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN WEBSTER AND
WESTERN HAMILTON COUNTIES...INCLUDING THE TOWN OF STRATFORD.

COGIL
Special weather statement, May 5, 5:48 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
648 PM CDT TUE MAY 5 2009

IAZ036-060015-
HAMILTON-
648 PM CDT TUE MAY 5 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAMILTON COUNTY UNTIL 715
PM CDT...

AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF WEBSTER CITY...OR 17 MILES
SOUTHEAST OF FORT DODGE...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS IN EXCESS OF 45 MPH ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL BE NEAR...
  WEBSTER CITY AIRPORT BY 705 PM CDT.
  KAMRAR AND WEBSTER CITY BY 715 PM CDT.

COGIL
Special weather statement, May 5, 6:07 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
707 PM CDT TUE MAY 5 2009

IAZ026-060030-
FRANKLIN-
707 PM CDT TUE MAY 5 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN COUNTY
UNTIL 730 PM CDT...

AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHEAST OF BELMOND...OR 35 MILES
SOUTHWEST OF MASON CITY...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL...AND WINDS IN EXCESS OF 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL BE NEAR...
  COULTER AND LATIMER BY 715 PM CDT.
  HAMPTON BY 725 PM CDT.
  SHEFFIELD BY 730 PM CDT.

COGIL

The radar

The Des Moines radar (KDMX), 79 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
May 5, 6:09 PM CST
Where
Hamilton County, Webster City Arpt
Measured
54 kt (62 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
42.430, -93.870

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157440.